Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Topeka, KS

June 6, 2001Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 6, 2001, 12:42 AM CDT for Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 2001, 12:42 AM CDT (05:42 UTC)
Expired
Jun 6, 2001, 1:15 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lyon County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 060542
SVRTOP
KSC111-060615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 115 AM CDT

* AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF EMPORIA...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED...
  EMPORIA
  NEOSHO RAPIDS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3851 9629 3833 9629 3828 9596 3860 9597

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:39 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 3:39 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUN 5 2001

PCPN CHCS AND TEMPS MAIN CONCERNS TODAY.

LATEST SFC MAP SHOWG WK BUT PERSISTENT BNDRY FROM NERN KS WHERE WK
WAVE NOTED, SWWD INTO NRN OK. VSBL SAT PICS AND 88D SHOWG CONVECTION
BEGNNING TO INCREASE AGAIN ALONG AND EAST OF BNDRY. MESOETA EDGES
BNDRY SEWD SLOWLY DURING NEXT 24 HOURS, BUT KEEPS GOOD SUPPLY OF
MOISTR POOLED IN THE AREA, EVEN TO THE NORTH OF SYSTEM. TSTM OUTFLO
MAY DETERMINE THE FINAL RESTING PLACE OF THIS BOUNDRY LATE TONGT OR
WED. BUT GUINDC EVENTUALLY WASHES IT OUT. WILL CARRY SCT TSTMS NERN
KS AND ECNTRL KS FIRST PD (TNGT), BUT BLV MOST ACTVITY WILL BE DURG
FIRST FEW HOURS OF PD. OVR NCNTRL KS FNT/BOUNDRY SHUD BE FAR ENOUGH
AWAY TO PRECLUDE ALL BUT A STRAY SHOWER. WILL HOLD OFF ATTM ON ANY
FFA, BUT WILL MONITOR SITUTN CLOSELY THIS EVENING.

ON WED, WK BNDRY SHOULD BE ABOUT WASHED OUT, BUT EFFECTS OF ABUNDANT
MOISTR, MORE SUN, LINGERING CONVERGNC AND UNSTABLE AMS COULD BE
ENOUGH FOR AFTN CONVECTION TO FIRE AGAIN. ANY PCPN WILL LINGER INTO
WED NGT AS AMS STABLZES WITH COOLING. ON THURS WE LOOK TO THE
NORTHWEST, AS UPR FLO BECOMES DIFLUENT ON ERN PTN OF UPR RIDGE.
MODELS FAIRLY CONSISTENT IN GENERATG SOME SCT PCPN OVER ERN NEB, AND
UPR FLOW WOULD BRING IT DOWN INTO CWA. WILL CONT TREND FROM EFP AND
KEEP CHC PCPN IN FCST ON THURS. ALTHOU POPS FAIRLY LOW, MODELS MOS
HAVE TUF TIME PICKG UP ON NWRLY FLO SITUATN.

TEMPERATURES STILL TRICKY WITH MODEL GUIDNC ALL OVER THE PLACE. CLDS
AND PCPN WILL DICTATE FINAL RESULT.  AM EXPECTING AT LEAST SOME SUN
TOMRW SO 80S NOT OUT OF THE QUESTION.

.TOP...NONE

36

In the hours before

Special weather statement, Jun 5, 10:02 PM CDT, 2 hours 40 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH NUMBER 373 IS CANCELED AT 10
PM...

...SEVERE THUNDERSTORM WATCH NUMBER 375 IS IN EFFECT FOR A PORTION
OF EASTCENTRAL KANSAS UNTIL 3 AM...

THE SEVERE THUNDERSTORM WATCH THAT COVERED MOST OF NORTHCENTRAL AND
NORTHEAST KANSAS EARLIER THIS EVENING HAS BEEN CANCELED. A NEW
WATCH...NUMBER 375...HAS BEEN ISSUED THAT ONLY COVERS FRANKLIN...
COFFEY...AND ANDERSON COUNTIES. ALTHOUGH THIS WATCH IS IN EFFECT
UNTIL 3 AM...SHOWERS AND THUNDERSTORMS SHOULD BE MOVING THROUGH THESE
COUNTIES BEFORE 1 AM. AN ISOLATED SEVERE STORM MAY OCCUR BEFORE THEN.
THE BIGGEST THREAT WOULD BE LARGE HAIL AND POSSIBLY SOME DAMAGING
WIND.

FOR THE EARLY MORNING HOURS...SCATTERED SHOWERS AND THUNDERSTORMS MAY
OCCUR...BUT NONE ARE EXPECTED TO BE SEVERE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.